Ask a Doctor and Get an Answer to Your Medical Question ASAP
This is Dr. David
I am sorry your doctors have paralyzed your vocal cords with your thyorid surgery.
this is why you are aspirating and choking on liquids and phlegm as they are trickling into your lungs.
you will eventually get a pneumonia with all of the fluid which is trickling into your lungs.
there is nothing which will dissolve the mucous, but you can try mucinex which will thin out the mucous and make it easier to cough up.
and when you cough up the phlegm you have to try to spit it out
so you don't choke back on it.
those little green pills were to do what? help thin out the mucous?
they could have been pills with guaifenesin in them.
this is the same medication which is in over the counter robitussin.
there are specialty centers like in London probably and in the US where they can inject the paralized vocal cord to keep it stiff and midline so the other vocal cord can possibly move against it and help create a bit of a better voice for you and possibly help protect your airway a bit better.
this is called sclerosing a paralyzed vocal cord.
you would have to be seen at a university teaching medical center by an ENT doctor there
do you have any questions?
also when you drink fluids, you have to be very careful of thin fluids. it is easier for thin fluids like water or coffee to trickle down into your lungs and cause you to cough.
one way to help is to drink only think liquids like milk shakes or liquids thickened by thickeners.
this can get some getting use to.
Thank you for your help. I am not too keen on milk shakes but drink a lot of juices now. Hope that is good too. Also a friend told me to eat more oranges as she thinks the acid will thin the mucus. Don't know if that is true.
Thank you very much for your help. I will get mucinex and will ask my gp to do that barium swallow study.